Had my fifth Infliximab (Remicade) infusion on Tuesday. Everything went well during the infusion itself; I don’t seem to have the immediate side effects of burning up and flushing that I did with the first couple anymore and don’t need to stay afterwards to make sure I have no reactions. I do seem to get a few side effects after the infusion though.
Firstly, I have had a few days’ worth of fatigue after my past infusions and this time has been no different. I feel very sleepy, weak, breathless and my pulse races. I’ve found it pointless trying to fight this, so now just make sure I sleep longer and take a nap in the afternoons. It is short-lived and I have more energy for the rest of the time so, over all, it’s worth it.
I seem to be getting temperatures this time round, something I don’t remember having experienced previously. I suddenly burn up with no warning and it has become so unbearable that I’ve had to stand outside in the rain at times. When I come back inside I’ve still been bright red and feverish. I have no idea if it is a side effect of the Infliximab infusion yesterday, but I’m hoping so – the alternatives being Still’s related temperature or an infection, both of which would tie in with the raised CRP.
Other side effects that I have experienced after Infliximab have included mouth sores and ulcerated throat, which occur a week or so after the infusion and soon clear up. I have been using Corsadyl mouthwash since the day of my infusion to try and prevent this ulceration from getting too bad, but again this is something minor compared to the Still’s symptoms.
Looking at the list of side effects on Arthritis Research UK, the main ones seem to be flushing, headache, blocked nose and stomach pain. I have noticed an increase in the number of headaches I’ve had recently, but can’t say they are definitely a result of the Infliximab. It is something I will be keeping an eye on though. I’ve also had episodes of stomach pain, which again I have yet to definitely attribute to the Infliximab. It’s something I have discussed with another Still’s buddy, who felt that the biologic drugs were contributing to our gastritis. I have noticed an increase in pain since my infusion on Tuesday, so there could be some truth in this.
I also seem to be gaining a lot of weight right now, despite having reduced my Prednisolone dose to 5mg, the lowest it has been in years. I’ve been eating sensibly and exercising more, so was expecting to have lost a little but no, I’ve put another 2kg on. This makes me think that it is either a) just taking longer to lose the Pred weight, b) The morphine is making me retain more fluid than I think or c) the Infliximab is contributing to this weight gain. I just hope it doesn’t keep piling on, especially as we are increasing the dose next month.
Right now it feels like there is a war going on inside me, I’m hoping this means that the Infliximab is doing its job – that’s how I visualise it. It’d be great if there was something that could help without all the side effects, but I’m still so very grateful to this drug as it seems to have turned things around for me. I can cope with a few iffy days.